Late Effects of Treatment for Childhood Cancer (PDQ®): Treatment - Patient Information [NCI] - Respiratory System
Lung late effects are more likely to occur after treatment for certain childhood cancers.
Treatment for these and other childhood cancers may cause lung late effects:
Certain chemotherapy drugs and radiation to the lungs increase the risk of lung late effects.
The risk of health problems that affect the lungs increases after treatment with the following:
The following types of treatment are most likely to cause late effects:
- Chemotherapy drugs that are more likely to damage the lung.
- Higher doses of radiation.
- Radiation to a large part of the lung or the whole lung.
- Radiation that is not given in small, divided daily doses.
The risk of lung late effects may be increased in childhood cancer survivors who have a history of the following:
Late effects that affect the lungs may cause certain health problems.
Lung late effects include the following:
- Radiation pneumonitis (inflamed lung caused by radiation therapy).
- Pulmonary fibrosis (the build-up of scar tissue in the lung).
- Lung disease.
Possible signs and symptoms of lung late effects include trouble breathing and cough.
These and other signs and symptoms may be caused by lung late effects or by other conditions:
- Dyspnea (shortness of breath), especially when being active.
- Wheezing when you breathe.
- Dry cough.
- Congestion (a feeling of fullness in the lungs from extra mucus).
- Feeling tired.
- Weight loss for no known reason.
Talk to your child's doctor if your child has any of these problems.
Lung late effects in childhood cancer survivors may occur slowly over time and or there may be no symptoms. Sometimes lung damage can be detected only by imaging or pulmonary function testing. Lung late effects may improve over time.